Hail, Colorado
- When
- May 9, 6:06 PM CST
- Where
- Colorado County, Oakland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.600, -96.830
Quarter sized hail was reported.
Shortwave disturbances traveling across a slow-moving frontal boundary within a moist air mass allowed for the development of high rainfall producing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Shortwave disturbances traveling across a slow-moving frontal boundary within a moist air mass allowed for the development of high rainfall producing storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 9, 1:48 PM CST, 4 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
248 PM CDT Thu May 9 2019
.DISCUSSION...
Forecast Highlights through the end of the week and through the weekend:
- A Flash Flood Watch is in effect for all of Southeast Texas through
7 PM Saturday.
- Forecasted rainfall totals are still about 4 to 8 inches
widespread, with isolated 9 to 12 inches possible. A lot of this
rain could fall in a very short period of time which cold lead
to flash flooding.
- Minor to moderate river flooding is ongoing and is expected to
continue. Conditions could worsen significantly depending on
where the heaviest rains fall.
- There is a Slight Risk of severe storms this afternoon and
tonight across nearly all of Southeast Texas. The primary
weather hazards are expected to be damaging winds, hail and
isolated tornadoes.
Showers and thunderstorms have begun to develop off to our east
and off to our west, and it is only a matter of time until activity
begins to fill in across our area. Our developing storms will have
some strong/severe potential (slight risk per SPC's Day 1 Severe
Weather Outlook) with damaging winds, hail and isolated tornadoes
possible. Developing activity is expected to evolve into a
potential heavy rain event (rainfall rates of 2 to 4 inches per
hour or higher possible) as we head on into this evening and on
through the overnight hours, and then once again as we head on
into a Friday afternoon through Saturday time period. The
movement/placement of a slow moving frontal boundary in our area
could become a player as to where the heaviest rainfall sets up -
maybe more concentrated in/around the I-10 corridor or maybe more
concentrated near/along the coast. We will have to see how
everything evolves. Forecasted rainfall totals of 4 to 8 inches
are expected to be common for this event, and some locations could
see 9 to 12 inches before the heaviest rains come to an end some
time late Saturday or early Sunday.
The frontal boundary in combination with shortwaves, increasing lift
and building precipitable water values (>2 inches and getting close
to 2.5 inches) will be very supportive of the intense rainfall rates,
and if any of the activity is slow moving or trains, flash flooding
will be likely as lots of area grounds remain saturated from recent
rains.
River flooding (mainly minor to moderate right now) is expected to
continue. If the heaviest rainfall ends up in/around area basins,
creeks and bayous, conditions could worsen rather quickly and
significantly.
This could be a multi-day event, and every effort should be made
to closely monitor the weather/forecasts/warnings as everything
unfolds. 42
&&
.MARINE...
High pressure east of the region coupled with a weak trough of low
pressure over coastal Texas will allow the pressure gradient tighten
some tonight. Seas remain slightly elevated as swells propagate
toward the upper Texas coast. A weak cold front over North Texas
will sag slowly south tonight and may enter the coastal waters on
Friday before stalling out or possibly returning north on Saturday
as weak low pressure develops over the middle Texas coast. Have
issued a SCEC for the 20-60 NM waters tonight for slightly elevated
seas and an increasing E-SE wind. Have extended the Beach Hazard
Statement through 12z Friday due to elevated tide levels that will
again exceed 3.0 feet by 12z Friday and for the continued risk for
rip currents as swells propagate toward the coast. A series of upper
level disturbances will bring periods of thunderstorms to the
coastal waters through Saturday. Winds and seas will be higher in
and near these storms. The main threats from the storms will be high
wind gusts, heavy rainfall and lightning. Looking ahead, a general
easterly flow will develop next week as surface low pressure
develops off the middle Texas coast and high pressure remains over
the TN valley. 43
&&
.PREV DISCUSSION... /ISSUED 1224 PM CDT Thu May 9 2019/
AVIATION...
An outflow boundary over SE TX will eventually phase with an
approaching cold front over North Texas. The two features should
serve as a focus for shra/tsra toward evening and expect
convective initiation between 22-00z along the 59 corridor. Will
start carrying tsra beginning around 22z near SGR and expand
NEward from there. A s/wv will approach later tonight and this
will likely maintain convection over area TAF sites. Have an
extended use of TEMP and Prob30 tonight as this looks like it
could be a prolonged event. Leaned toward a blend of the 14z HRRR,
NAM12 and LAV guidance. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 60 71 64 74 60 / 80 80 80 90 20
Houston (IAH) 67 76 69 78 64 / 90 90 80 90 40
Galveston (GLS) 72 77 74 80 71 / 90 90 70 90 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening for the following
zones: Austin...Brazoria Islands...Brazos...Burleson...
Chambers...Coastal Brazoria...Coastal Galveston...Coastal
Harris...Coastal Jackson...Coastal Matagorda...Colorado...
Fort Bend...Galveston Island and Bolivar Peninsula...
Grimes...Houston...Inland Brazoria...Inland Galveston...
Inland Harris...Inland Jackson...Inland Matagorda...
Madison...Matagorda Islands...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern Liberty...Trinity...
Walker...Waller...Washington...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Friday morning for
the following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&Hazardous Weather Outlook National Weather Service Houston/Galveston TX 730 AM CDT Thu May 9 2019 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-101230- Austin-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk- San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington- Wharton- 730 AM CDT Thu May 9 2019 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect from 1 PM today through 7 PM Saturday. Showers and thunderstorms should develop today along a stalled frontal boundary by this afternoon. Heavy rainfall will be possible and could result in flash flooding and additional rises on rivers and bayous. Damaging winds, hail, and isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Flash Flood Watch is in effect through 7 PM Saturday. Strong storms are possible through the weekend. A series of upper level disturbances coupled with a stalled front and abundant moisture will create a favorable environment for heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. Emergency managers should also prepare for activation at various times through the remainder of the week. TXZ436>438-101230- Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 730 AM CDT Thu May 9 2019 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect from 1 PM today through 7 PM Saturday. Showers and thunderstorms should develop today along a stalled frontal boundary by this afternoon. Heavy rainfall will be possible and could result in flash flooding and additional rises on rivers and bayous. Damaging winds, hail, and isolated tornadoes will also be possible. Elevated tide levels will approach 3.5 feet this morning. Minor coastal flooding will be possible, potentially impacting vulnerable locations such as Highway 87 and 124. A coastal flood advisory may be needed. Strong rip currents will also be possible along Gulf facing beaches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated tide levels near 3.5 feet will continue through the end of the week. Minor coastal flooding will be possible, potentially impacting vulnerable locations such as Highway 87 and 124. Strong rip currents will also be possible along Gulf facing beaches. A Flash Flood Watch is in effect through 7 PM Saturday. Strong storms are possible through the weekend. A series of upper level disturbances coupled with a stalled front and abundant moisture will create a favorable environment for heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. Emergency managers should also prepare for activation at various times through the remainder of the week. GMZ330-335-350-355-370-375-101230- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 730 AM CDT Thu May 9 2019 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Some showers and thunderstorms will be possible today, and could produce heavy rainfall, gusty winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A series of upper level disturbances will bring periods of showers and thunderstorms through the remainder of the week. Some storms could be strong with gusty winds, hail and periods of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
Special Weather Statement National Weather Service Houston/Galveston TX 627 PM CDT Thu May 9 2019 TXZ212-213-227-100015- Waller TX-Inland Harris TX-Fort Bend TX- 627 PM CDT Thu May 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FORT BEND... SOUTHEASTERN WALLER AND WEST CENTRAL HARRIS COUNTIES UNTIL 715 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over Briar Forest, or over Spring Branch West. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Sugar Land, Katy, Jersey Village, Hunters Creek Village, Bunker Hill Village, Piney Point Village, Town West, Spring Branch North, Eldridge / West Oaks, Spring Branch West, Addicks Park Ten, Spring Valley, Mission Bend, Pecan Grove, Hedwig Village, Fulshear, Hilshire Village, Spring Branch East, Spring Branch Central and Central Northwest. LAT...LON 2983 9544 2961 9567 2974 9591 2995 9570 TIME...MOT...LOC 2327Z 105DEG 4KT 2977 9557
Special Weather Statement National Weather Service Houston/Galveston TX 650 PM CDT Thu May 9 2019 TXZ178-179-199-200-100030- San Jacinto TX-Northern Liberty TX-Polk TX-Montgomery TX- 650 PM CDT Thu May 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN JACINTO...EAST CENTRAL MONTGOMERY...NORTHWESTERN LIBERTY AND SOUTH CENTRAL POLK COUNTIES UNTIL 730 PM CDT... At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over North Cleveland, or near Cleveland, moving north at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cleveland, Shepherd, Coldspring and North Cleveland. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern Texas. LAT...LON 3038 9489 3025 9523 3048 9538 3064 9497 TIME...MOT...LOC 2343Z 164DEG 9KT 3038 9512
Special Weather Statement
National Weather Service Houston/Galveston TX
657 PM CDT Thu May 9 2019
TXZ197-210>212-100045-
Washington TX-Waller TX-Colorado TX-Austin TX-
657 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLORADO...NORTHERN
AUSTIN...SOUTHEASTERN WASHINGTON AND WEST CENTRAL WALLER COUNTIES
UNTIL 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hempstead to near
Industry. These storms were nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hempstead, Bellville, Pine Island, Industry, Monaville, Frelsburg,
New Ulm and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Texas.
LAT...LON 2999 9658 3013 9607 2991 9601 2976 9656
2995 9658 2996 9657 2997 9658
TIME...MOT...LOC 2357Z 003DEG 4KT 3003 9616 2992 9651The Austin/San Antonio radar (KEWX), 116 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
21 hail, 7 flash flood, 4 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Half dollar sized hail was reported from MPING.
Golf ball sized hail was reported.
Quarter sized hail was reported.
There were numerous reports of quarter to golf ball sized hail around the west and northwest sides of the Houston area.
Hen egg sized hail was observed near the intersection of Beltway 8 and the Katy Freeway.
Tennis to softball sized hail was reported.
Hen egg sized hail was reported in the Twin Lakes and Concord Bridge area.
Golf ball sized hail was reported.
Ping pong ball sized hail was reported.
Tennis ball sized hail was reported.
Half dollar sized hail was reported.
Tennis ball sized hail was reported.
Many west and northwestern Houston roadways became impassable due to flooding. There were many stranded or flooded vehicles near the Katy Freeway with reports of some high water rescues from vehicles.
Trees were downed along FM 360.
There was a high water rescue reported at Field Store Road and Waller-Spring Creek Road.
Golf ball sized hail was reported via MPING.
Tennis ball sized hail was reported.
Hen egg sized hail was reported at a Dairy Queen near the intersection of South Lake Houston Parkway and Beaumont Highway.
Ping pong ball sized hail was reported.
There was pine tree damage at a strip mall off of FM 1960.
The access roads for Highway 69 North and the Sam Houston Tollway were impassable due to high flood waters.
Portions of Griggs Road were impassable due to high flood waters.
Ping pong ball sized hail was reported near the intersection of Clear Lake City Blvd. and Space Center Blvd.
Golf ball sized hail was reported.
There were reports of trees and power lines downed along Highway 96 just west of Highway 3.
Ping pong ball sized hail was blowing through house windows.
Street flooding was reported in the Clear Lake area.
Flash flooding lead to impassable roads that extended from Friendswood and League City down the Gulf Freeway to include, Dickinson, Texas City and the city of Galveston. One house flooded in Dickinson with some vehicle flooding. Approximately 25 vehicles were flooded in Texas City with some water entering the Heights Elementary School.
Thunderstorm winds damaged the roof of the volunteer fire department.
Ping pong ball sized hail was reported.
Flooded streets with water reaching into residential home yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823917, 823883, 823885, 823888, 823889, 823891, 823893, 823894, 823896, 823898, 823899, 823901, 823908, 830461, 830480, 830462, 823910, 823912, 823914, 823915, 830479, 830464, 830465, 823921, 823922, 830467, 823925, 830476, 830477, 830474, 823927, 830478.